fb
Heparin Induced Thrombocytopenia




General Features


  • Heparin-induced thrombocytopenia (HIT) is an immune mediated disorder resulting from exposure to heparin
  • May result in loss of limb or life
  • Typical onset 5-10 days after heparin exposure
  • Caused by IgG antibodies formed in response to complexes of platelet factor 4 (PF4) and heparin
  • Activated platelets release PF4
  • Platelet activation increased in surgical patients (e.g., orthopedic surgery, cardiovascular surgery)
  • IgG antibodies form immune complexes with PF4/heparin
  • Antibody/PF4/heparin immune complex binds to Fc receptor on platelet
  • Binding to Fc receptor causes further platelet activation (positive feedback loop)
  • Binding to Fc receptor also causes platelet aggregation
  • Thrombocytopenia
  • Bleeding is rare
  • Thromboembolic events

Diagnosis


  • Type I: mild, asymptomatic
  • Type II: severe, clinically devastating
  • Absolute thrombocytopenia or drop in platelet count 30-50% from baseline
  • Heparin/PF4 antibody ELISA test
  • Platelet activation assays (Platelet SRA)

Treatment


  • Discontinue all sources of heparin
  • Initiate non-heparin anticoagulant
  • Direct thrombin inhibitors (e.g., argatroban, lepirudin, bivalirudin)
  • Fondaparinux
  • Do not transfuse platelets – could activate and worsen thromboembolic events
  • Consider transitioning to warfarin when platelets return to baseline